February 26, 2009 — The US Food and Drug Administration (FDA) has announced today that manufacturers of metoclopramide must add a boxed warning to their drug labels about the risk of its long-term or high-dose use.
Chronic use of metoclopramide, used to treat gastric disorders and migraine, has been linked to tardive dyskinesia, which may include involuntary and repetitive movements of the body, even after the drugs are no longer taken.
Manufacturers will be required to implement a risk evaluation and mitigation strategy (REMS) to ensure patients are provided with a medication guide that discusses this risk.
“The FDA wants patients and healthcare professionals to know about this risk so they can make informed decisions about treatment,” said Janet Woodcock, MD, FDA’s Center for Drug Evaluation and Research, Rockville, Maryland.
“The chronic use of metoclopramide therapy should be avoided in all but rare cases where the benefit is believed to outweigh the risk.”
Current product labeling warns of the risk of tardive dyskinesia with chronic metoclopramide treatment. The development of this condition is directly related to the length of time a patient is taking metoclopramide and the number of doses taken. Those at greatest risk include the elderly, especially older women, and people who have been on the drug for a long time.
Symptoms of tardive dyskinesia (involuntary, repetitive movements of the extremities, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers) are rarely reversible and there is no known treatment. However, in some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.
Recently published analyses suggest that metoclopramide is the most common cause of drug-induced movement disorders. Another analysis of study data by the FDA showed that about 20% of patients in that study who used metoclopramide took it for longer than the recommended 3 months.
The FDA has also become aware of continued spontaneous reports of tardive dyskinesia in patients who used metoclopramide, the majority of whom had taken the drug for more than 3 months.
Consumers and healthcare professionals are encouraged to report adverse events to the FDA’s MedWatch program at 800-FDA-1088, by mail at MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, Md. 20852-9787, or online at: www.fda.gov/medwatch/report.htm